Couldn't find what you looking for?

TRY OUR SEARCH!

Medicines are designed to make you feel better but may come with side effects. Side effects include gyngival hyperplasia (swelling) and Xerostomia (dry mouth). There are several medications that cause gum swelling and many others that lead to dry mouth.

The goal of medicines is to make you be better and feel better. However, all substances, whether taken by orally or intravenously, have the potential to bring side effects. Medications used to treat cancer, hypertension, severe pain, depression, allergies, and even a simple cold, can all impact negatively your oral and dental health.

Some medications can cause your gums to swell (known as gingival overgrowth or hyperplasia) or cause other reactions in the soft tissues. Other medications can lead to a dry mouth (medically called xerostomia), loss of bone, and candidiasis (thrush) or ultimately periodontitis.

Some medications aren't optional, while others are. No matter which kind you may be taking, it's good to consider how the medication you use could affect your teeth and whether it might lead to periodontitis. In some cases, you'll be able to take steps to counter your increased risk of gum problems.

Medications that can cause gum swelling and overgrowth (hyperplasia)

A condition called gingival overgrowth or hyperplasia (otherwise known as a build-up of gum tissue) can result from taking certain kinds of medications. In the worst cases, the gum tissue may become so swollen that it expands over the teeth — which is not only unpleasant to look at but can lead to difficulties with chewing if it progresses. 

In addition, gums which are deformed make it very difficult to clean the teeth effectively, thus allowing plaque to build up. In turn, this process gradually leads to gum inflammation (gingivitis), which may then cause a deterioration in the structures that support the teeth (periodontitis) and possible loss of teeth.

This side effect of medication is more common in men and already having dental plaque also increases the risk that you will develop gum disease as a result of medication.

You can help lower your risk of developing gum disease through good oral hygiene and more frequent dental visits. If you must be on a medication that is associated with a higher risk of periodontitis, you may be advised to see your dentist or oral hygienist as often as every 3 months.

A build-up of gum tissue can be caused by the following medications.

Phenytoin, a seizure medication

Gingival hyperplasia secondary to drugs (also known as medication-related gingival enlargement) was first reported in the dental literature in the early 1960s; it was observed in children in residential care who were suffering from epilepsy and who were being given the anti-epileptic medication phenytoin to manage seizures.

Cyclosporine, an immunosuppressant drug often used to prevent organ rejection in people who have received a liver, kidney, or heart transplant

Gingival enlargement is an unfortunate side-effect of Cyclosporine therapy, which is a regime used to prevent organ rejection after a transplant. Severity depends on the state of the oral health when the drug regime is started, although not all individuals who have poor oral hygiene will go on to develop the condition. 

Blood pressure medications (calcium channel blockers)

If you are diagnosed with high blood pressure, you are likely to be prescribed antihypertensive medications to be taken long-term. One group of antihypertensives, known as calcium-channel blockers or antagonists (nifedipine, verapamil, diltiazem and felodipine) can result in gingival hyperplasia (swelling and overgrowth). It has been suggested that overgrowth is less prevalent in those patients who take Amlodipine rather than other calcium-channel antagonists.

Medications that can cause dry mouth (xerostomia)

The amount of saliva in your mouth can also be reduced by some prescription medications. A reduction in the flow of saliva easily leads to a dry mouth, known as xerostomia in medical terms. Aside from being uncomfortable, your teeth and gums become the ideal hosts for bad bacteria without a continual supply of moisture and, as the bacteria increase in population, spaces between your teeth and gums can become infected. Tissues and supporting structures then degrade and gum disease (periodontitis) has a chance to progress.

In excess of 400 medications may cause a dry mouth; it may also be caused by particular chemotherapy medicines. Medicines listing dry mouth as a side effect are, among others:

  • Antihistamines
  • Antidepressants
  • Antipsychotics
  • Parkinson's disease medications
  • Alzheimer's disease medications
  • Lung inhalers (bronchodilators and others)
  • Selected blood pressure and heart medications: including angiotensin-converting enzyme (ACE) inhibitors; calcium-channel antagonists, beta-blockers, medications for heart rhythm and diuretics
  • Epilepsy medications
  • Isotretinoin used to treat acne
  • Anxiolytic medications (to treat anxiety)
  • Anti-nausea and anti-diarrheal medicines
  • Psychotropic pain medication
  • Scopolamine used to prevent motion sickness
  • Muscle-relaxant medications

Xerostomia can be troublesome and extremely uncomfortable. However, typically the benefits of using a medicine will be said to outweigh the discomfort and any associated risks of a dry mouth. Symptoms may be relieved by drinking water or chewing sugar-free gum; salivary substitute mouth-sprays, may also be helpful.

Medications that can cause soft tissue reactions

The prescription drugs listed below can lead to soft tissue discoloration, ulcers or mouth sores and inflammation (gingivitis), which can progress to periodontitis: 

  • Anti-hypertensives (blood pressure medications)
  • Immunosuppressive agents
  • Oral contraceptives
  • Particular chemotherapy medications

If you are taking any of these medications, inform your dentist so they can advise how to reduce the discomfort.

Medications that can cause bone loss

The loss of teeth-supporting bone can arise from the use of corticosteroids, such as prednisone, and anti-epileptic drugs. Osteoporosis drugs known as bisphosphonates can occasionally cause an unusual condition called jawbone osteonecrosis, which causes degradation of the jawbone. Symptoms are sore and inflamed gums or jaw, wobbly teeth, lack of or a heavy sensation in the jaw, edema (fluid) in the gums and jaw, and bone that is exposed.

It is important to inform your dentist if you are taking an osteoporosis drug; they may prescribe an antibiotic or nonsteroidal anti-inflammatory drug to halt the progression of the condition.

Medications that can cause thrush

Oral fungal infections, generally known as thrush, are caused by Candida albicans, a yeast, which in infection form appears as white lesions on the mouth and tongue. Antibiotic-use, steroids, or chemotherapy treatment can lead to oral thrush. Gum inflammation (gingivitis) is often associated with oral thrush and the combination may result in periodontitis if left untreated; an antifungal mouthwash may be prescribed or lozenges recommended to address the problem but if unsuccessful, stronger antifungal medications can also be prescribed.

Medications that can impair your memory

Medications affecting memory (for example, psychotropic drugs) may not at first glance seem to have anything to do with dental health. However, using such medications can lead to tiredness, lack of motivation, and even forgetfulness, so it is important to find ways to remember your dental hygiene routine; you could perhaps set an alarm or make yourself reminder notes. Brush and floss your teeth regularly and don't forget to have regular dental inspections.

Your thoughts on this

User avatar Guest
Captcha